A reader worries that her new seltzer-drinking habit may have caused a kidney stone to develop. Plus: alternatives to Vaseline for moisturizing a dry nose.

Share story

Q: I have always watched my diet, exercised and consumed lots of water, never soda. When the hot flashes of menopause became too strong, I wanted something besides water. According to the research I found, flavored seltzer water could be the answer. I drank tons of it.

After about eight months, a kidney stone hit out of nowhere. The emergency-room nurses and doctors told me it was the carbonation. I haven’t touched seltzer water since.

A: Hot summer months are the time of year that kidney stones are most likely to show up. Perhaps that is because people are more likely to become dehydrated when the temperature rises. This concentrates the urine, which makes stone formation more likely.

The No. 1 recommendation for preventing stone formation is to drink lots of water — between 2.5 and 4 liters daily (Journal of Urology, March 2013). Carbonated water (aka seltzer water) is a bit more complicated. Soft drinks, especially colas, seem to increase the risk of repeat kidney stones (Annals of Internal Medicine, Nov. 4, 2014). Mineral water, whether still or sparkling, did not increase the likelihood of a problem. Carbonation might even be somewhat beneficial (Urolithiasis, February 2016). Plain seltzer water with lemon juice provides citrate, which can help prevent the formation of kidney stones (Archivio Italiano di Urologia, Andrologia, July 7, 2015).

Q: I know you have warned against using Vaseline to moisturize the inside of the nostrils. My question is: What CAN be used to relieve a dry nose?

When I asked my thoracic surgeon about using Vaseline, he told me that in his long career, he has never seen a case of lung disease attributed to this.

A: A pharmacist wrote to us to recommend an OTC product, AYR Nasal Gel, for moisturizing dry nasal passages. This water-based product should be found next to the AYR Saline Spray in the nose-drop section of the pharmacy. If you don’t find it, the pharmacy should be able to order it.

He continued: “You are perfectly correct that usage of Vicks, Vaseline or similar petroleum-based products [in the nose] may very well result in lipoid pneumonia, an extremely dangerous condition.”

Q: My husband had a cardiac arrest and died 20 days after being prescribed trimethoprim for an infection. He was already taking lisinopril to control his blood pressure.

The post-mortem concluded he had plaque in two of his cardiac arteries and had suffered a heart attack. There was no mention of possible drug interactions, although he had had no prior heart symptoms.

A: The potentially life-threatening interaction of trimethoprim with an ACE inhibitor such as lisinopril or enalapril is underrecognized. This antibiotic is often prescribed in combination with sulfamethoxazole to treat common infections. It is called co-trimoxazole, SMZ-TMP or TMP-SMX (Bactrim, Septra).

All ACE inhibitors and ARBs like valsartan and losartan can interact with this antibiotic to raise potassium to lethal levels (BMJ, Oct. 30, 2014). Too much potassium can cause cardiac arrest that is hard to distinguish from a heart attack.

We have written extensively about this and other deadly interactions in our book “Top Screwups.” To protect yourself, you may want to check our top 11 tips for preventing dangerous drug interactions. The book is available through www.PeoplesPharmacy.com or check your local library. To order by mail, send $15 plus $4 postage and handling to: Graedons’ People’s Pharmacy, Dept. TSDM, P.O. Box 52027, Durham, NC 27717-2027.